Go Ad-Free
logoThe People's Perspective on Medicine

Quetiapine (Seroquel) Side Effects Are Disastrous

Q. Seroquel (quetiapine ) was given to my father-in-law at a nursing home where he was to recover strength after a stroke to then go to a rehab hospital. The nursing home gave him Seroquel along with a host of other drugs to keep him in the bed. This is known as chemical restraint. We later found that he was trying to get out of bed because he was in pain with a urinary tract infection. My father-in-law began having trouble swallowing, immediately began loosing weight and was put on a pureed diet. He also became completely disorganized and delirious. The nursing home then wanted to surgically implant a feeding tube.

There is an FDA Black box warning on Seroquel that it should not be given to seniors because it increases the risk of death.

We had to rush him to another doctor to get an order to override the nursing home doctor and get him off the Seroquel. The new doctor gave him a low dose of Haldol (haloperidol) to deal with the side effects of withdrawal. Eventually the nursing home badgered the new doctor into increasing the dose of Haldol and adding new drugs to keep him in the bed.

I could never get anyone to treat the delirium, which I felt was the major problem. Finally, I flew out and rented a handicapped van to take may father-in-law to another doctor who admitted him to a hospital to get him off the Haldol/Ativan that had been prescribed to help with the withdrawal of the Seroquel. Amazingly in the new hospital the doctor requested a psych consult and the psychiatrist prescribed a low dose of Seroquel to help with side effects of Haldol/Ativan withdrawal. Even though it was a very low dosage, my father-in-law immediately began choking, being unable to swallow.

They again did barium studies and wanted to put in a feeding tube. After many calls to the psychiatrist, we had to fax him the black box warning with a letter saying that the family did not want him on Seroquel under any circumstances, and wanted the drug discontinued immediately. Once he was off Seroquel the swallowing was no longer a problem. He recovered a great deal and was able to receive a major award from the University were he had been a professor and administrator.

At the award ceremony he knew everyone and enjoyed it. Eventually the multiple urinary tract infections he acquired in the nursing home or hospitals took a toll and he was hospitalized multiple times with urinary tract infections caused by MRSA [methicillin-resistant staph aureus]. Each time the hospital would prescribe Ativan [lorazepam] or some other drug that would kick up delirium again. He hung on this way for about a year and recently passed away.

I feel that the use Seroquel by the nursing home not only compromised his chance of recovering from the stroke, but robbed him of his clarity of mind in the last year of his life. It is too often used by nursing homes that solve staffing issues by drugging patients. If the nursing home had bothered do a urine test instead of prescribing Seroquel, my father-in-law could have avoided much suffering.

A. What a tragic story. We are so sorry to learn about your father-in-law’s experience with Seroquel. It should have been avoided.

As you point out with the link above, the FDA has a clear warning about the dangers of anti-psychotic drugs like Seroquel, especially in older people. Difficulty swallowing [dysphagia] is a recognized side effect of Seroquel. There is a special warning about swallowing problems in the official prescribing information:

“Esophageal dysmotility [difficulty swallowing] and aspiration have been associated with antipsychotic drug use. Aspiration pneumonia is a common cause of morbidity and mortality in elderly patients, in particular those with advanced Alzheimer’s dementia. SEROQUEL and other antipsychotic drugs should be used cautiously in patients at risk for aspiration pneumonia.”

Seroquel has a very long list of serious side effects. We find it astonishing that your father-in-law was given this drug in the first place following a stroke. It likely made his recovery more difficult. Here are some other side effects to be aware of:

SEROQUEL SIDE EFFECTS:

  • Sleepiness, fatigue, drowsiness
  • Dry mouth
  • Dizziness, unsteadiness
  • Rapid heart rate
  • Constipation, digestive upset, heartburn, stomachache, nausea
  • Weight gain, increased appetite
  • Tremor, shaky hands
  • Difficulty swallowing
  • Uncontrollable muscle movements
  • Visual disturbances
  • Anemia, blood disturbances
  • High cholesterol, elevated triglycerides
  • Back pain
  • Headache
  • Liver enzyme elevation
  • Rash, serious skin reactions (requires immediate medical oversight!)
  • Difficulty sleeping
  • Fever (requires immediate medical attention!)
  • Diabetes
  • Irregular heart rhythms
  • Worsened depression, suicidal thoughts

If you found this information of interest, you may wish to subscribe to our free online newsletter. It offers questions and answers about drugs, home remedies, nutrition and non-drug approaches to healing; commentaries on the most pressing health issues of the day; special alerts on breaking health news as it happens and coverage of the top health headlines of the week.

Stay informed with us, The People’s Pharmacy.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4- 63 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies..
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.